New Mexico, 2025Damaging Wind in New Mexico, September 9, 2025
September 9, 2025 · NWS ABQ · 1 event in 1 county or zone
A weak disturbance rounded a ridge centered over the Rocky Mountains and Desert Southwest on September 9th. Along with increasing surface moisture, this resulted in the development of scattered showers and thunderstorms across central and eastern NM.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak disturbance rounded a ridge centered over the Rocky Mountains and Desert Southwest on September 9th. Along with increasing surface moisture, this resulted in the development of scattered showers and thunderstorms across central and eastern NM. One thunderstorm produced a severe wind gust of 63 mph at Tucumcari Municipal Airport as it moved through the site. Shower and thunderstorm activity slowly tapered off across central New Mexico overnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 9, 1:12 PM MST, 3 hours 9 minutes earlier. Its key messages:
- Updated at 159 PM MDT Tue Sep 9 2025
- Isolated showers and storms the western and central high terrain and eastern plains this afternoon and evening may produce strong outflow wind gusts and small to medium sized hail.
- Storm chances increase in coverage Wednesday through Friday, with the highest rainfall expected in the northwest. Strong to severe storms may produce gusty outflow winds and large hail. There will be a low risk of flash flooding in western and northern areas as well.
- Drier weather across western and central New Mexico Saturday with scattered shower and thunderstorm coverage along and east of the central mountain chain. Storm chances will likely trend up again early next week (moderate confidence).
Area forecast discussion, Sep 9, 1:12 PM MST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
212 PM MDT Tue Sep 9 2025
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.KEY MESSAGES...
Updated at 159 PM MDT Tue Sep 9 2025
- Isolated showers and storms the western and central high terrain
and eastern plains this afternoon and evening may produce strong
outflow wind gusts and small to medium sized hail.
- Storm chances increase in coverage Wednesday through Friday,
with the highest rainfall expected in the northwest. Strong to
severe storms may produce gusty outflow winds and large hail.
There will be a low risk of flash flooding in western and
northern areas as well.
- Drier weather across western and central New Mexico Saturday
with scattered shower and thunderstorm coverage along and east
of the central mountain chain. Storm chances will likely trend
up again early next week (moderate confidence).
&&
.SHORT TERM...
(This evening through Wednesday night)
Issued at 159 PM MDT Tue Sep 9 2025
Convection has been quick to start today despite the building ridge
overhead. Models have struggled with storm initialization and
therefore will likely struggle with storm evolution through the rest
of the afternoon and evening. This morning's 18Z sounding at KABQ
shows higher moisture to this time compared to yesterday and and
an already deep boundary layer (up to nearly 500mb). As the sfc
warms, DCAPE will only continue to increase, suggesting the HREF
mean of 1500 j/kg of DCAPE for Albuquerque may be on the low side.
This means that seemingly weak showers and storms will have the
potential to produce very strong wind gusts this afternoon.
Instability is much higher in the eastern plains where there is a
low chance of damaging wind gusts and large hail with storms that
develop. Shear is better north of I-40, but even pulsy storms that
move off the Sacramento mountains into the southeast plains have
the potential to produce very strong winds and localized blowing
dust given the combination of steep low-level lapse rates and dry
soils in the Pecos River Valley. A batch of gusty showers and
storms is progged to move into the Rio Grande Valley late evening,
but conditions should clear after Midnight around the whole
region.
The center of the H5 ridge will move northward into the TX Panhandle
tomorrow afternoon at the same time that a trough digs into The
Great Basin. A plume of mid-level moisture will be advected in-
between the two focusing showers and storms over the western high
terrain tomorrow. A light southerly breeze will develop in most
areas and high based showers will mix down even stronger wind gusts
as they quickly move from south to north. Models disagree on whether
storms will develop along and east of the central mountain chain
given dry air advection from the southeast and greater subsidence
from the ridge aloft. That being said, hi-res models such as the
HRRR and RRFS are showing scattered storms along and the central
mountain chain, with these storms trekking northeast through the
afternoon so storm chances were at least mentioned in the forecast
for these areas. Given the forcing aloft, storms will be less
diurnally driven than past days and may persist past Midnight in
north-central and northwestern NM.
&&
.LONG TERM...
(Thursday through Monday)
Issued at 159 PM MDT Tue Sep 9 2025
Sub-tropical moisture will continue streaming in from the south late
week as a trough over The Great Basin slowly digs southeast. The
plume of moisture will be quite concentrated across the northwest,
but heavier rainfall rates may actually occur outside of this area
where warmer temps allow for higher instability. While there is a
low risk of flash flooding because of the moisture surge, very fast
storm motions (25-35kts) should limit the duration of heavy
rainfall. This can also be illustrated by high-end (90th percentile)
rainfall amounts which only show 1-2" over the high terrain of the
Tusas and Jemez mountains. It should be noted that precipitation
will be less diurnally driven than the past couple of months due to
the forcing aloft driving much of the precipitation. Rain rates will
likely peak during the afternoon hours, but showers and storms could
linger through the night both Thursday and Friday.
The bigger threat will likely be strong to severe storms during
the Thursday/Friday time period given bulk shear of 30-50kts over
the Four Corners. Both instability and low-level moisture will be
limiting factors for supercell development so these will be the
variables to watch in the coming days. An early season Pacific
front will dry the region out from west to east on Monday, but its
timing remains a big question mark due to strong disagreement
between the EPS and the GEFS. The EPS continues to favor a deeper
and faster-moving trough with storms confined to eastern NM on
Saturday while the GEFS solution would keep enough moisture around
central and western areas for additional storms on Saturday
afternoon.
The weekend dry air intrusion will be short-lived however as
increasingly active westerlies look to draw more suptropical
moisture into New Mexico early next week. Both the GEFS and EPS
ensemble mean PWATs show above normal moisture across all of
central and northern New Mexico by Tuesday of next week so the
pattern should continue to remain active.
&&
.AVIATION...
(18Z TAFS)
Issued at 1140 AM MDT Tue Sep 9 2025
Isolated to scattered showers and storms will favor areas from the
Continental Divide eastward this afternoon and evening. A few
storms may intensify near the TX border, but gusty outflow winds
to 35kts are possible with any showers and storms around the area.
A batch of showers and storms will likely move into the RGV
between 00Z and 06Z this evening, creating gusty and erratic
outflow winds, however confidence in exact location/timing of
showers and storms today is low.
&&
.FIRE WEATHER...
Issued at 159 PM MDT Tue Sep 9 2025
Critical fire weather conditions are not expected through the next 7
days. Isolated to scattered showers and storms today and tomorrow
will favor areas from the Continental Divide eastward, then storm
activity increases across the west Thursday and Friday, with the
highest coverage in the Four Corners region. Widespread wetting
rainfall is likely in western and central NM, with more spotty
coverage in the east. Strong wind gusts and hail will be a threat
Thursday and moreso Friday in the west with stronger storms that
develop. A southerly breeze with prevail around the region
Wednesday through Friday, with more intermittent gusty winds at
times when showers and storms mix down stronger winds aloft. After
a brief decrease in storm chances next weekend, rain chances
trend up again early next week as moisture surges back into the
area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 60 87 60 82 / 5 40 50 50
Dulce........................... 45 82 47 78 / 10 40 50 60
Cuba............................ 54 82 54 78 / 20 30 30 50
Gallup.......................... 52 85 52 81 / 10 30 20 30
El Morro........................ 52 81 53 78 / 20 40 30 50
Grants.......................... 52 84 53 81 / 20 40 30 50
Quemado......................... 53 83 53 80 / 10 20 20 20
Magdalena....................... 59 84 59 82 / 10 10 20 20
Datil........................... 53 81 54 78 / 10 20 20 30
Reserve......................... 54 88 53 84 / 5 10 20 10
Glenwood........................ 59 92 58 88 / 5 10 20 20
Chama........................... 47 76 47 72 / 20 40 40 60
Los Alamos...................... 57 80 57 78 / 20 20 20 30
Pecos........................... 54 81 54 78 / 20 20 30 10
Cerro/Questa.................... 52 80 52 77 / 10 20 20 20
Red River....................... 44 70 45 68 / 10 30 30 20
Angel Fire...................... 39 74 40 72 / 20 30 30 20
Taos............................ 50 83 51 79 / 20 20 30 20
Mora............................ 49 79 49 76 / 20 30 30 20
Espanola........................ 56 87 57 85 / 20 20 20 20
Santa Fe........................ 58 82 58 80 / 20 20 20 10
Santa Fe Airport................ 56 85 57 83 / 20 20 20 10
Albuquerque Foothills........... 66 89 66 87 / 20 10 20 20
Albuquerque Heights............. 63 91 64 89 / 20 10 20 10
Albuquerque Valley.............. 62 93 63 90 / 20 10 20 10
Albuquerque West Mesa........... 64 91 65 89 / 20 10 20 10
Belen........................... 60 92 60 90 / 20 10 10 10
Bernalillo...................... 62 92 63 90 / 20 10 20 10
Bosque Farms.................... 59 92 60 90 / 20 10 20 10
Corrales........................ 63 92 63 90 / 20 10 20 10
Los Lunas....................... 60 92 61 90 / 20 10 20 10
Placitas........................ 62 87 62 86 / 20 20 20 10
Rio Rancho...................... 63 91 63 89 / 20 10 20 10
Socorro......................... 63 95 63 91 / 10 10 10 10
Sandia Park/Cedar Crest......... 57 83 57 82 / 20 10 20 10
Tijeras......................... 59 85 59 83 / 20 10 20 10
Edgewood........................ 54 85 55 84 / 20 20 20 10
Moriarty/Estancia............... 52 87 52 85 / 20 20 20 10
Clines Corners.................. 56 82 55 80 / 20 20 20 5
Mountainair..................... 56 85 57 83 / 20 20 10 10
Gran Quivira.................... 56 85 56 83 / 20 20 10 10
Carrizozo....................... 61 87 61 85 / 10 20 20 5
Ruidoso......................... 57 79 55 78 / 10 20 20 5
Capulin......................... 52 82 55 80 / 10 20 30 0
Raton........................... 50 85 52 82 / 10 30 30 5
Springer........................ 50 87 53 85 / 20 30 30 0
Las Vegas....................... 52 82 52 80 / 20 30 30 10
Clayton......................... 60 90 62 87 / 10 10 20 0
Roy............................. 56 86 57 83 / 10 20 30 0
Conchas......................... 61 92 62 89 / 10 20 20 0
Santa Rosa...................... 57 88 58 86 / 10 20 20 0
Tucumcari....................... 60 90 60 89 / 20 10 20 0
Clovis.......................... 62 92 60 91 / 20 10 20 0
Portales........................ 62 93 60 91 / 20 10 20 0
Fort Sumner..................... 61 92 60 89 / 20 10 20 0
Roswell......................... 64 94 63 92 / 20 10 10 0
Picacho......................... 58 90 56 87 / 20 20 10 0
Elk............................. 57 87 55 85 / 20 20 10 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...16
LONG TERM....16
AVIATION...16
In the hours before
Special weather statement, Sep 9, 3:01 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
401 PM MDT Tue Sep 9 2025
NMZ226-239-092230-
South Central Mountains NM-Eastern Lincoln County NM-
401 PM MDT Tue Sep 9 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LINCOLN COUNTY
UNTIL 430 PM MDT...
At 401 PM MDT, Doppler radar was tracking a strong thunderstorm near
Arabela, or 26 miles northeast of Ruidoso, moving southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Arabela.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3360 10531 3363 10524 3354 10502 3345 10516
3344 10528 3352 10531
TIME...MOT...LOC 2200Z 327DEG 5KT 3356 10525
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
24Special weather statement, Sep 9, 3:03 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
403 PM MDT Tue Sep 9 2025
NMZ233-234-092230-
Quay County NM-Guadalupe County NM-
403 PM MDT Tue Sep 9 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GUADALUPE AND WEST
CENTRAL QUAY COUNTIES UNTIL 430 PM MDT...
At 403 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Newkirk, or 27 miles east of Santa Rosa, moving
east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Montoya and Newkirk.
This includes Interstate 40 between Mile Markers 294 and 317.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3483 10433 3505 10438 3515 10398 3489 10389
TIME...MOT...LOC 2203Z 249DEG 16KT 3497 10420
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
24
Special weather statement, Sep 9, 3:28 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
428 PM MDT Tue Sep 9 2025
NMZ233-234-092300-
Quay County NM-Guadalupe County NM-
428 PM MDT Tue Sep 9 2025
...A STRONG THUNDERSTORM WILL IMPACT EASTERN GUADALUPE AND WEST
CENTRAL QUAY COUNTIES UNTIL 5 PM MDT...
At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Montoya, or 24 miles southwest of Tucumcari,
moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Montoya.
This includes Interstate 40 between Mile Markers 304 and 320.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3506 10422 3518 10405 3520 10399 3502 10384
3491 10409
TIME...MOT...LOC 2227Z 235DEG 11KT 3501 10411
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
24Thunderstorm Wind, Quay
- When
- September 9, 4:21 PM MST to 4:26 PM MST
- Where
- Quay County, (Tcc)tucumcari Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.180, -103.600
A 63 mph wind gust was observed at Tucumcari Municipal Airport as a severe thunderstorm moved through the site.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Kentucky, September 9 to 30, 202522 events
- Drought in Tennessee, September 9 to 30, 202518 events
- Drought in Illinois, September 9 to 30, 202517 events
- Drought in Missouri, September 9 to 30, 202515 events
- Drought in Missouri, September 9 to 30, 202511 events
- Flood and Hail in Kansas, September 9 to 10, 2025$2,000 · 2.5 in hail · 10 events
- Drought in Arkansas, September 9 to 30, 20259 events
- Flash Flood and Hail in Texas, September 9, 2025$4,000 · 1 in hail · 7 events
- Drought in Mississippi, September 9 to 30, 20256 events
- Coastal Flood in Florida, September 9 to 13, 20254 events
- Drought in Missouri, September 9 to 30, 20252 events
- Tornado and Hail in Colorado, September 9, 20251.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282326.